Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 21, 2018, 2:21 AM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 2:21 AM MST (09:21 UTC)
- Expired
- Jul 21, 2018, 4:15 AM MST
- In force
- 114 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
096 WGUS55 KTWC 210921 FFWTWC AZC019-211115- /O.NEW.KTWC.FF.W.0009.180721T0921Z-180721T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 221 AM MST SAT JUL 21 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Northeastern Pima County in southeastern Arizona... * Until 415 AM MST. * At 219 AM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain extending from the Catalina State Park up to the southern portions of the town of Catalina. Up to two inches of rain have already fallen in less than one hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Eastern portions of Oro Valley, Catalina State Park and southern parts of Catalina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092 $$
2 follow-up statements
156 WGUS75 KTWC 211001 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 301 AM MST SAT JUL 21 2018 AZC019-211115- /O.CON.KTWC.FF.W.0009.000000T0000Z-180721T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 301 AM MST SAT JUL 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR NORTHEASTERN PIMA COUNTY... At 257 AM MST, Doppler radar indicated that the heavy rain has ended across the warned area. Light to locally moderate rain will continue for the next half hour. Spotters and rain gauges indicated that up to two inches had fallen earlier this morning which may produce flash flooding, especially inside of Catalina State Park. Some locations that will experience flooding include... Catalina State Park and Catalina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092 $$
729 WGUS75 KTWC 211108 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 408 AM MST SAT JUL 21 2018 AZC019-211116- /O.EXP.KTWC.FF.W.0009.000000T0000Z-180721T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 408 AM MST SAT JUL 21 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE AT 415 AM MST... The heavy rain has ended and flood waters are likely receding. Flooding is no longer expected to pose a threat. LAT...LON 3245 11078 3238 11079 3238 11094 3246 11092 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 20, 9:00 PM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 900 PM MST Fri Jul 20 2018 .SYNOPSIS...Isolated to scattered thunderstorms will continue this tonight and again Saturday afternoon and evening. Then high pressure will strengthen over the region late this weekend into early next week resulting very little storm activity and much warmer temperatures. High temperatures Monday into Wednesday will be much warmer than normal and likely reaching record levels at some locations. && .DISCUSSION...Thunderstorms brought some quarter size hail to parts of Sierra Vista and Corona De Tucson this afternoon. The thunderstorm activity had diminished this evening, but another round of storms will be possible tonight. Latest radar and satellite imagery suggested that this next round was already starting to flare up across Cochise and Graham counties. The steering flow was from the east which will track storms westward toward the lower deserts tonight. Latest HRRR also supported the notion of more showers and thunderstorms overnight. Current forecast already conveyed this scenario of nighttime storms, so no updates necessary this evening. && .AVIATION...Valid through 22/06. ISOLD to SCT TSRA will continue well into this evening and potentially through 21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected after 21/12Z then ISOLD-SCT TSRA After an active thunderstorm day for parts of southeast Arizona, especially around Sierra Vista and Corona De Tucson where several reports of quarter size hail were received.will redevelop again after 21/19Z east and south of KTUS. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to Scattered thunderstorms will continue into the overnight hours then fire up again east and south of Tucson Saturday afternoon, although they should be fewer in number. Upper level high pressure will build over the region significantly suppressing thunderstorms Sunday through Tuesday so they will be tough to come by at all outside of the White Mountains although dewpoints will remain at respectable levels. However, this high will bring near or record level heat to the area Monday through at least Tuesday. Later in the week the high shifts to the west allowing monsoon moisture to begin returning to the area. Winds typically light for mid-summer with the exception of strong gusty winds near thunderstorms. && .PREV DISCUSSION...On Saturday, we will gradually begin to transition to a less favorable thunderstorm environment thanks to upper level high pressure that will build westward from Texas this weekend. Still expecting some storms Saturday, just fewer in number and more limited to higher terrain east and south of Tucson. Also may end up with a fair amount of cloud cover through the morning which would hinder development. Sunday the high approaches and settles overhead Monday through Tuesday. Sunday there will be very limited convection then Monday and Tuesday will not likely see much of any development thanks to the subsidence and mid-level warming. That said, that warming will impact our temperatures significantly. Heights and temperatures 700mb and above are forecast to be at or above the 99th percentile for this time of year which translates to hot temperatures Monday, Tuesday and possibly Wednesday. Unlike June when dewpoints are typical very low they will be higher this event which will make it feel warmer yet. We already have an Heat Warning in effect and that looks great. There is some question for Wednesday as it will depend on how fast the monsoon moisture returns over the area behind the departing high. At a later time we may need to expand the warning into Wednesday at least for western parts of the area. By the end of the week temperatures should return to "normal" with moisture providing for some storms once again. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for AZZ501>509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:01 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Jul 20, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 20, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 43 min |
| Jul 20, 5:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 20, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Jul 20, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Jul 20, 6:14 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 21, 2:12 AM MST | Areal Flood Advisory | TWC | Pima | 93 min |
| Jul 21, 4:21 AM MST | Special Weather Statement | TWC | 39 min | |
| Jul 21, 4:47 PM MST | Special Weather Statement | TWC | Graham | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.